As I write this Johnny just completed his fifth, and last dose of Clofarabine. They ran the infusion over a longer period of time (2 1/2 hours) to lessen the negative reactions. That was probably the right thing to do since his only real complaint was hip pain, but it did prolong this reaction. He was obviously uncomfortable, but the nurse tried to stay ahead of the pain with morphine which seemed to help. I'm not sure if tonight's infusion was less painful than last night, but I don't think it was worse. Since the effect of Clofarabine is cumulative the doctors said he will probably feel worse before he starts feeling better. Maybe in a couple of days, after some of the drug leaves his system, he will begin to regain some of his energy, and we can get back up to the 9th floor.
Saturday, August 23, 2008
Johnny had his fourth dose of Clofarabine last night about 10:30p. This drug has a cumulative effect, and almost as soon as they began the chemo Johnny started having stomach and joint pain which got progressively worse as the two hour infusion wore on. Once the infusion was complete the pain slowly subsided, but later in the day on Saturday Johnny's hands and feet became very red and swollen, and he said they felt like they had been burnt. Another side effect of the Clofarabine. This stuff is nasty. The good thing is that it seems to be working. Johnny's last WBC was 1.4. If it continues to fall at this rate we should be at or near zero by the end of the weekend. With no white cells there should be no blasts. The next focus will be Johnny's spinal fluid. He will get an LP on Monday, and if everything is clear he will get two more over the next couple of weeks. During the last couple of visits by the Hem/Oc doctors it sounds like there are preparations being made for transplant. At least they are entertaining the thought that we will get there.